Acute Hypophysitis Secondary to Nivolumab Immunotherapy in a Patient with Metastatic Melanoma
The treatment for melanoma is challenging because of its nature of being refractory particularly in metastatic stages. Treatment options include surgical resection of the lesion, radiation therapy, chemotherapy, and immunotherapy. Immunotherapy such as anti-cytotoxic T-lymphocyte antigen-4 and anti-programmed cell death protein 1 (PD-1) are increasingly being used in the treatment of metastatic malignant melanoma. Nivolumab is a PD-1 inhibitor used for the treatment of malignant melanoma. In our case, an 83-year-old patient presented with enlarged inguinal lymphadenopathy 2 years after curative surgical resection of her toes secondary to melanoma. She was started on nivolumab therapy after positron emission tomography (PET) -computed tomography scan and biopsy confirmed metastatic melanoma. She was responding well to the treatment as evidenced by repeated PET scan. Unfortunately thereafter, she was hospitalized with severe lethargy and generalized weakness attributed to immune-related adverse effects of thyroiditis and hypophysitis. Therefore, nivolumab was discontinued, and she was treated with high dose steroids and thyroid supplementation. The most common side effects of nivolumab therapy are immune-mediated colitis, immune-mediated hypothyroidism, immune-mediated hyperthyroidism, and immune-mediated adrenal insufficiency. It is important for clinicians to monitor patients closely with appropriate laboratories and regular follow-ups to identify side effects early so that they can be treated appropriately.
Kuru, S., Khan, N., & Shaaban, H. (2017). Acute Hypophysitis Secondary to Nivolumab Immunotherapy in a Patient with Metastatic Melanoma. International Journal of Critical Illness and Injury Science, 7 (3), 177-180. https://doi.org/10.4103/IJCIIS.IJCIIS_15_17